• Users Online: 1775
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Contacts Login 

 Table of Contents  
LETTER TO EDITOR
Year : 2021  |  Volume : 41  |  Issue : 2  |  Page : 105-106

Suspected delayed sugammadex-induced blepharoedema and facial erythemathese


1 School of Medicine, Taipei Medical University, Taipei, Taiwan
2 Tri-Service General Hospital and National Defense Medical Center, Taipei, Taiwan
3 Department of Anesthesiology, Chi Mei Medical Center, Tainan City; Department of Anesthesiology, Tri-Service General Hospital and National Defense Medical Center, Taipei, Taiwan
4 Department of Anesthesiology, Chi Mei Medical Center, Tainan City, Taiwan

Date of Submission20-Feb-2020
Date of Decision03-Jun-2020
Date of Acceptance03-Jun-2020
Date of Web Publication15-Aug-2020

Correspondence Address:
Dr. Yan-Syun Zeng
Department of Anesthesiology, Chi Mei Medical Center, No. 901, Zhonghua Road, Yongkang District, Tainan City 71004
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jmedsci.jmedsci_37_20

Rights and Permissions

How to cite this article:
Wu TS, Wu KL, Wu ZF, Lai HC, Tai CY, Zeng YS. Suspected delayed sugammadex-induced blepharoedema and facial erythemathese. J Med Sci 2021;41:105-6

How to cite this URL:
Wu TS, Wu KL, Wu ZF, Lai HC, Tai CY, Zeng YS. Suspected delayed sugammadex-induced blepharoedema and facial erythemathese. J Med Sci [serial online] 2021 [cited 2021 Apr 21];41:105-6. Available from: https://www.jmedscindmc.com/text.asp?2021/41/2/105/292362



To the Editor,

While drug hypersensitivity is an uncommon, often unpredictable, but potentially dangerous medical problem in the operating room, neuromuscular blocking agents are the most frequently implicated in anaphylaxis during anesthesia.[1],[2] Sugammadex is used for the rapid reversal of rocuronium- or vecuronium-induced neuromuscular blocks and can reverse rocuronium-induced anaphylaxis.[3] However, sugammadex itself can also induce hypersensitivity (including anaphylaxis), but the incidence is rare, and the symptoms and signs emerge rapidly.[4],[5] To the best of our knowledge, clinical presentations of delayed sugammadex-induced hypersensitivity have been rarely reported. We report the case of a patient who developed a hypersensitivity reaction 30 min after the administration of sugammadex.


  Case Presentation Top


A 69-year-old male patient (height, 169 cm; weight, 60 kg) with an enlarged prostate (71.4 ml) was scheduled to undergo thulium vapoenucleation. The American Society of Anesthesiologists physical status II was assigned to the patient as he had a history of hypertension controlled with medication. Routine monitoring included electrocardiography (lead II), noninvasive blood pressure testing, pulse oximetry, end-tidal carbon dioxide (ETCO2) measurement, Entropy (GE Healthcare), and the use of neuromuscular transmission monitors. Anesthesia was induced with fentanyl, propofol, and rocuronium and maintained with fentanyl, sevoflurane, and rocuronium. During anesthesia, a level of entropy between 40 and 60 and train-of-four count below 1 with acceptable hemodynamics and oxygenation was maintained. The uncomplicated surgical procedure lasted for 180 min. Following the operation, 200 mg of sugammadex was intravenously administered, and the patient was extubated uneventfully.

In the postanesthesia care unit, blepharoedema of the right eye and left-sided facial erythema were noted [Figure 1] without the occurrence of hypotension, tachycardia, or bronchospasm. As the patient did not receive any medication after sugammadex administration, sugammadex-induced hypersensitivity was strongly suspected. He was administered 200 mg of hydrocortisone, and the symptoms subsided after 30 min.
Figure 1: Hypersensitivity responses of sugammadex including right blepharoedema (thick arrow) and left facial erythema (thin arrow) presented

Click here to view


A postmarketing survey identified 414 reports of sugammadex-induced hypersensitivity and anaphylaxis. Of these, 155 reports represented severe hypersensitivity, and 259 showed anaphylaxis. It estimated that sugammadex-induced anaphylaxis occurred with approximately 0.01% of the patients.[6] However, the incidence may be underestimated. The symptoms and signs of sugammadex-induced hypersensitivity and anaphylaxis may vary from mild to severe, including cardiac arrest, shock, elevated airway pressure, and erythema.[4],[5],[6],[7] The only adverse events in this report were blepharoedema and facial erythema, similar to the previously reported case in 2012.[2]

Most of the sugammadex-induced hypersensitivity reactions occur during the critical 5-min period following sugammadex administration.[1],[4],[5] Another study showed that most symptoms of anaphylaxis occurred within 20 min of sugammadex administration in 206 patients.[6] However, our patient developed the symptoms 30 min after administration. Therefore, a long-term intensive follow-up is warranted after the administration of intravenous sugammadex.

Although most of the patients (73%) met the World Anaphylaxis Organization criteria,[5] de Kam et al.[1] suggested that skin testing did not appear to be of significant value in the diagnosis or prediction of most hypersensitivity reactions to sugammadex and most of the observed hypersensitivity reactions were unlikely IgE/IgG mediated. Therefore, we did not perform skin tests and serologic examinations for this patient, as the symptoms were mild.

One may argue that the possibility of a skin reaction to the 3M tape covering the eyes during the operation should be considered. However, blepharoedema of the right eye and left-sided facial erythema were noted, and thus, tape-induced allergy was ruled out. Taking into account the timeline, patient history, and possible risk of tape allergy (which was ruled out), sugammadex-induced hypersensitivity was the strongly suspected diagnosis in our case.

In this report, we highlight the clinical manifestations of sugammadex-induced hypersensitivity and the possibility that sugammadex may induce delayed hypersensitivity. Therefore, a longer follow-up time is needed. Moreover, the rocuronium-sugammadex complex could be the trigger of anaphylactic reactions.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initial will not be published and due efforts will be made to conceal his identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
de Kam PJ, Nolte H, Good S, Yunan M, Williams-Herman DE, Burggraaf J, et al. Sugammadex hypersensitivity and underlying mechanisms: A randomised study of healthy non-anaesthetised volunteers. Br J Anaesth 2018;121:758-67.  Back to cited text no. 1
    
2.
Godai K, Hasegawa-Moriyama M, Kuniyoshi T, Kakoi T, Ikoma K, Isowaki S, et al. Three cases of suspected sugammadex-induced hypersensitivity reactions. Br J Anaesth 2012;109:216-8.  Back to cited text no. 2
    
3.
Naguib M. Sugammadex: Another milestone in clinical neuromuscular pharmacology. Anesth Analg 2007;104:575-81.  Back to cited text no. 3
    
4.
Orihara M, Takazawa T, Horiuchi T, Sakamoto S, Nagumo K, Tomita Y, et al. Comparison of incidence of anaphylaxis between sugammadex and neostigmine: A retrospective multicentre observational study. Br J Anaesth 2020;124:154-63.  Back to cited text no. 4
    
5.
Tsur A, Kalansky A. Hypersensitivity associated with sugammadex administration: A systematic review. Anaesthesia 2014;69:1251-7.  Back to cited text no. 5
    
6.
Min KC, Woo T, Assaid C, McCrea J, Gurner DM, Sisk CM, et al. Incidence of hypersensitivity and anaphylaxis with sugammadex. J Clin Anesth 2018;47:67-73.  Back to cited text no. 6
    
7.
Obara S, Kurosawa S, Honda J, Oishi R, Iseki Y, Murakawa M. Cardiac arrest following anaphylaxis induced by sugammadex in a regional hospital. J Clin Anesth 2018;44:62-3.  Back to cited text no. 7
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Case Presentation
References
Article Figures

 Article Access Statistics
    Viewed318    
    Printed25    
    Emailed0    
    PDF Downloaded30    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]